Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Honolulu, HI

March 25, 2021

NWS Honolulu, HI issued this small craft advisory at Mar 25, 2021, 3:28 PM HST. It took effect at Mar 26, 2021, 12:00 PM HST. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2021, 3:28 PM HST (01:28 UTC)
In effect from
Mar 26, 2021, 12:00 PM HST
Expired
Mar 29, 2021, 9:06 AM HST
In force
69 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

483 
WHHW70 PHFO 260128
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Thu Mar 25 2021

PHZ119>121-123-124-261430-
/O.NEW.PHFO.SC.Y.0018.210326T2200Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
328 PM HST Thu Mar 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM HST
MONDAY...

* WHAT...East winds 20 to 30 knots.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...From noon Friday to 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
9 follow-up statements
957 
WHHW70 PHFO 261325
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Fri Mar 26 2021

PHZ122-270400-
/O.EXA.PHFO.SC.Y.0018.210326T2200Z-210329T1600Z/
Big Island Windward Waters-
325 AM HST Fri Mar 26 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
MONDAY...

* WHAT...East winds 15 to 25 kt. Seas 6 to 9 feet expected.

* WHERE...Big Island Windward Waters.

* WHEN...From noon today to 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119>121-123-124-270400-
/O.CON.PHFO.SC.Y.0018.210326T2200Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
325 AM HST Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST MONDAY...

* WHAT...East winds 20 to 30 kt, except north winds 20 to 30 knots
  in Maalaea Bay. Seas 7 to 10 feet, except 2 to 4 feet in 
  Maalaea Bay.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...From noon today to 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
819 
WHHW70 PHFO 270150
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
350 PM HST Fri Mar 26 2021

PHZ119>124-271500-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
350 PM HST Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 25 to 30 knots except north winds in Maalaea
  Bay. Seas 7 to 10 feet except 3 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
488 
WHHW70 PHFO 271327
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Sat Mar 27 2021

PHZ115>118-280400-
/O.EXB.PHFO.SC.Y.0018.000000T0000Z-210329T0400Z/
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-
327 AM HST Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 25 kt. Seas 5 to 9 feet.

* WHERE...Oahu Leeward Waters, Kaiwi Channel, Maui County 
  Windward Waters and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119>124-280400-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
327 AM HST Sat Mar 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 20 to 30 kt, except north in Maalaea Bay. Seas
  6 to 10 feet, except 2 to 4 feet in Maalaea Bay.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Alenuihaha Channel, Pailolo Channel, Big Island Southeast 
  Waters and Maalaea Bay.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
426 
WHHW70 PHFO 280140
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Sat Mar 27 2021

PHZ119>124-281445-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
340 PM HST Sat Mar 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 20 to 30 kt, except north in Maalaea Bay. 
  Seas 6 to 10 feet, except 2 to 4 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ115>118-281445-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T0400Z/
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-
340 PM HST Sat Mar 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 25 kt. Seas 5 to 9 feet.

* WHERE...Oahu Leeward Waters, Kaiwi Channel, Maui County 
  Windward Waters and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
650 
WHHW70 PHFO 281337
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
337 AM HST Sun Mar 28 2021

PHZ119>124-290400-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
337 AM HST Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 20 to 30 kt, except north in Maalaea Bay. 
  Seas 6 to 10 feet, except 2 to 4 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ115>118-290400-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T0400Z/
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-
337 AM HST Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 20 to 25 kt. Seas 5 to 10 feet.

* WHERE...Oahu Leeward Waters, Kaiwi Channel, Maui County 
  Windward Waters and Maui County Leeward Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
064 
WHHW70 PHFO 290135
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Sun Mar 28 2021

PHZ115>118-290245-
/O.CAN.PHFO.SC.Y.0018.000000T0000Z-210329T0400Z/
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-
335 PM HST Sun Mar 28 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory threshold. Therefore, the
Small Craft Advisory is cancelled.

$$

PHZ119>124-291445-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
335 PM HST Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 20 to 25 kt, except north in Maalaea Bay. Seas
  6 to 9 feet, except 2 to 4 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
Powell
217 
WHHW70 PHFO 290832
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
1032 PM HST Sun Mar 28 2021

PHZ119>124-291600-
/O.CON.PHFO.SC.Y.0018.000000T0000Z-210329T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
1032 PM HST Sun Mar 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...East winds 20 to 25 kt except north in Maalaea Bay. Seas
  7 to 9 feet except 2 to 4 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big
  Island Windward, Big Island Leeward Waters and Big Island 
  Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
091 
WHHW70 PHFO 291330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Mon Mar 29 2021

PHZ119>124-292100-
/O.EXT.PHFO.SC.Y.0018.000000T0000Z-210329T2100Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
330 AM HST Mon Mar 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM HST THIS
MORNING...

* WHAT...East winds 20 to 25 kt except north in Maalaea Bay. 
  Seas 7 to 9 feet except 2 to 4 feet in Maalaea Bay.

* WHERE...Pailolo Channel, Maalaea Bay, Alenuihaha Channel, Big 
  Island Windward, Big Island Leeward Waters and Big Island 
  Southeast Waters.

* WHEN...Until 11 AM HST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
420 
WHHW70 PHFO 291906
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
906 AM HST Mon Mar 29 2021

PHZ119>124-292015-
/O.CAN.PHFO.SC.Y.0018.000000T0000Z-210329T2100Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
906 AM HST Mon Mar 29 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory threshold. The Small Craft
Advisory is therefore cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 25, 3:08 PM HST, 20 minutes earlier.

Area forecast discussion, Mar 25, 3:08 PM HST, 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
308 PM HST Thu Mar 25 2021

.SYNOPSIS...
A stalled front will focus showers around Kauai and Oahu tonight,
and as southeast winds become easterly over the rest of the
state, minimal shower activity is expected across windward slopes
of the Big Island and Maui County. Trade winds will strengthen
from east to west on Friday and will push the dissipated front
west of the islands, though higher shower chances will linger
over Kauai. Breezy trades will build over the state during the
weekend, with showers favoring typical windward slopes. Trade
winds will likely ease Monday and Tuesday and may be disrupted on
Kauai by the middle of next week.

&&

.DISCUSSION...
A weak stationary front between Kauai and Oahu has been the focus
for showers this afternoon, though moisture along the feature has
helped to trigger showers over interior Kauai and Oahu. With an
upper level trough stalled overhead and deeper moisture pooled
along the front, the afternoon Lihue sounding shows somewhat
unstable conditions, and there remains a threat of isolated heavy
showers for the western end of the state. A stable southeasterly
flow persists over the eastern half of the island chain, where
afternoon sea breezes have produced little, if any rainfall.

The front will dissipate tonight and early Friday, allowing a
surface ridge currently near the Big Island to strengthen and lift
northward. As a result, trade winds will develop over the Big
Island during the evening and spread to Kauai by morning. The
developing trades will nudge the enhanced moisture along the
remnants of the front westward, leading to clearing on Oahu later
tonight but maintaining wetter conditions on Kauai through Friday
morning. By afternoon, stronger trade winds will be established
over the Big Island and Maui, and the enhanced moisture will be
just north and west of Kauai. Expect a typical trade wind pattern
to settle over the state and confine rainfall to mainly windward
slopes, though Kauai could still experience a few more showers
through Friday afternoon.

Breezy trade winds will develop during the weekend as high
pressure passes far north of the state. A typical trade wind
pattern will prevail, focusing showers along windward slopes. A
mid level ridge over the islands will lead to stable conditions,
but a persistent upper level trough several hundred miles to the
northwest will send high clouds overhead.

The upper level trough to the northwest will strengthen early
next week and generate a surface trough. As a result, local trade
winds will shift out of the east or possibly east-southeast and
will likely weaken a notch. Showers should remain focused over
windward slopes, but the atmosphere could become slightly unstable
and produce locally heavier rainfall.

Uncertainty increases during the middle of next week. The latest
GFS pushes the deep area of low pressure eastward, which would
cause winds to become southerly and increase moisture over the
western end of the state. Meanwhile, the ECMWF fills the low,
which would allow high pressure to the north of the islands to
drive breezy trade winds. The current forecast leans toward the
GFS solution, but confidence is low.

&&

.AVIATION...
A weakening stationary front is located over the Kauai channel
this afternoon, with showers and low clouds persisting along the
boundary. MVFR conditions have mostly existed over the channel
today, though low ceilings are now redeveloping on Kauai due to
the combo of the front and sea breezes under light winds. AIRMET
Sierra for mountain obscuration has been reissued for all of Kauai
and is expected to continue through at least this evening.

Conditions will gradually improve overnight and Friday as the
front weakens to a trough and drifts back west of the island
chain. Elsewhere, sea breezes will result in cloud buildups and
light showers over island interiors into the evening, then being
pushed offshore with the land breeze overnight. Easterly trades
will begin to return over the island chain from the east tomorrow,
as the trough is pushed westward and a ridge builds north of the
state.

&&

.MARINE...
A stationary front located in the vicinity of Kauai will weaken
into a trough Friday. This trough will become diffuse and move
west of the state this weekend. This will begin the transition
from recently light, southerly breezes to more moderate trade flow
by Friday evening. This western-exiting trough, along with surface
ridging extending down from the northeast across the chain, will
provide drier conditions across the Hawaiian Island coastal waters
through this weekend. Strengthening high pressure moving east far
north of the islands this weekend will support areawide moderate
to locally strong trade winds. A Small Craft Advisory (SCA) will
be in effect from Noon HST Friday through 6 AM HST Monday morning
for the Pailolo and Alenuihaha Channels, Maalaea Bay and those
zones south of the Big Island primarily to account for the fresh
to strong trade winds.

North and west facing shore surf will remained elevated but has
topped out below High Surf Advisory (HSA) criteria today. This
most recent moderate, lower period northwest swell will begin to
diminish into the weekend. The next moderate, low period northwest
swell on Sunday will be lower than today's with another mid week
northwest swell arrival displaying similar small size and low
period characteristics. A lingering east swell from an early week
large upstream fetch of strong trades is also fading through
tomorrow. Thus, while currently just below HSA thresholds, east
facing shore surf associated with this swell will continue to
fall through Saturday. South facing shore surf has trended up
through the week and will remain relatively high through the
weekend as overlapping, longer period southwest to south swells
arrive from the South Pacific.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from noon Friday to 6 AM HST Monday for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...TS
MARINE...Blood

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.